Arizona, 2011Flood and Heavy Rain in Arizona, August 14, 2011
August 14, 2011 · NWS FGZ · 3 events in 2 counties and zones
Thunderstorms brought heavy rain to the Western Mogollon Rim and portions of northeast Arizona. Heavy rain caused flash flooding that closed at least one road near Kayenta.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought heavy rain to the Western Mogollon Rim and portions of northeast Arizona. Heavy rain caused flash flooding that closed at least one road near Kayenta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 14, 9:45 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 14, 9:45 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN AUG 14 2011
.SYNOPSIS...DEEP MONSOONAL MOISTURE WILL LINGER ACROSS THE REGION
TODAY...WITH SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EXPECTED. BY MONDAY...DRIER WESTERLY FLOW WILL RETURN
TO ARIZONA AND PUSH EASTWARD EACH DAY THROUGH AT LEAST WEDNESDAY. A
CORRESPONDING DOWNWARD TREND IN SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED THROUGH WEDNESDAY...ESPECIALLY ACROSS YAVAPAI AND COCONINO
COUNTIES.
&&
.DISCUSSION...A MODERATELY UNSTABLE SOUNDING AND PLENTY OF MOISTURE
WILL COUPLE WITH A SUNNIER START TO THE DAY TODAY AND WILL PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. MODIFYING THE 12Z
SOUNDING SHOWS SKINNY CAPE THROUGH A DEEP LAYER. THEREFORE...MOST
STORMS WILL BE BRIEF AND UNORGANIZED...BUT A FEW COULD BECOME NEAR
SEVERE OR PRODUCE VERY HEAVY RAIN...ESPECIALLY OUT EAST. A TROUGH
MOVING INTO THE GREAT BASIN WILL BRING SOME WEAK DYNAMICS TO THE
REGION TONIGHT. THIS MAY CAUSE A BIT MORE NOCTURNAL ACTIVITY THEN
WHAT IS NORMALLY SEEN. BY MONDAY...DRIER AIR WILL BEGIN TO MOVE IN
FROM THE WEST AND NORTH. THIS WILL START A DRYING TREND THROUGH AT
LEAST MIDWEEK...WITH MOST STORM ACTIVITY BEING LIMITED TO THE FAR
SOUTHEASTERN PORTIONS OF OUR CWA. GRIDS/TEXT ALREADY REFLECT THESE
TRENDS...AND NO UPDATES ARE NEEDED.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS OVER THE NEXT 24 HOURS...ESPECIALLY IN
THE 19Z-03Z TIME FRAME TODAY. STORMS WILL BE MOST NUMEROUS EAST OF
A KPAN-KINW-E91 LINE. ERRATIC AND GUSTY SURFACE WINDS AND MVFR/IFR
CONDITIONS ARE LIKELY WITH THE HEAVIER SHOWERS AND THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................PETERSON
AVIATION................JVC
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 14, 6:30 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 AM MST SUN AUG 14 2011
AZZ004>018-037>040-150700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
630 AM MST SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN
ARIZONA TODAY. HE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY
HEAVY RAIN AND LIGHTING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FROM MONDAY THROUGH WEDNESDAY...A DRYING TREND WILL START ON MONDAY AS DRIER
SOUTHWEST FLOW PUSHES ACROSS MUCH OF ARIZONA. SCATTERED AFTERNOON
STORMS ARE EXPECTED IN THE WHITE MOUNTAINS WITH ISOLATED OR NO
STORMS ELSEWHERE. MONSOON MOISTURE AND THUNDERSTORM CHANCES
SHOULD SPREAD NORTHWESTWARD STARTING THURSDAY.
.SPOTTER INFORMATION STATEMENT.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Coconino
- When
- August 14, 12:15 PM MST to 3:15 PM MST
- Where
- Coconino County, 0.69 mi S of Sunnyside to 6.34 mi WNW of Sunset Crater
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.190, -111.620
Heavy rain (1.50 inches) was reported in east Flagstaff. Rain gages in the Schultz Fire burned area reported between 0.39 and 0.83 inches of rain. Most of the water flowing off the burned area remained in ditches with minor street flooding. Three streets experienced higher flows and large amounts of debris were deposited on the roads.
Heavy Rain, Navajo
- When
- August 14, 2:55 PM MST to 3:55 PM MST
- Where
- Navajo County, 0.69 mi S of Kayenta to 4.6 mi WSW of Kayenta Arpt
- Reported by
- Department of Highways
- Coordinates
- 36.720, -110.250
US Highway 160 near Kayenta was close for about an hour due to heavy rain and flash flooding at low water crossings near Kayenta.
Flood, Navajo
- When
- August 14, 7:53 PM MST to 8:53 PM MST
- Where
- Navajo County, 8.94 mi SSE of Shonto to 5.1 mi ESE of Shonto
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.460, -110.570
Minor flooding was reported across Arizona State Route 160 near mile post 365 about 25 miles southwest of Kayenta.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, August 14 to 19, 20111 death · $25 million · 20 events
- Damaging Winds and Lightning Strike in New Jersey, August 14, 2011$225,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in North Carolina, August 14, 2011$100,000 · 1.75 in hail · 21 events
- Flash Flooding and Flooding in New York, August 14, 2011$130,000 · 14 events
- Flash Flooding in New York, August 14, 2011$170,000 · 6 events
- Flash Flooding in Maryland, August 14, 2011$110,000 · 2 events
- Damaging Winds in South Carolina, August 14, 2011$49,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, August 14, 2011$46,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, August 14, 2011$19,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, August 14, 2011$27,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 14 to 15, 201124 events
- Damaging Winds in Maryland, August 14, 2011$21,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341894, 341896, 341888.